Alert archive / New Mexico / Special Weather Statements in 2019
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 16, 2019, 7:21 PM MDT for Eddy County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2019, 7:21 PM MDT (01:21 UTC)
- Expired
- May 16, 2019, 7:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 179 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
023 WWUS84 KMAF 170121 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 721 PM MDT Thu May 16 2019 NMZ028-170145- Eddy County Plains NM- 721 PM MDT Thu May 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 745 PM MDT... At 720 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Carlsbad North, or 8 miles east of Carlsbad, moving northeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Eddy and southwestern Lea Counties. LAT...LON 3233 10402 3246 10418 3268 10396 3247 10376 TIME...MOT...LOC 0120Z 230DEG 12KT 3242 10409 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 16, 5:33 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 16, 5:33 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
633 PM CDT Thu May 16 2019
.DISCUSSION...
See 00Z Aviation discussion below.
&&
.AVIATION...
Main aviation concerns for this cycle include isolated
thunderstorms over southeastern NM at issuance time and the
potential for low stratus tonight. Storms will impact CNM for part
of the first hour of the period before shifting eastward. Current
expectation is that these will decrease in number as solar heating
is lost before reaching HOB. On the stratus front, still going
with MVFR conditions at MAF and HOB, although with HOB potentially
staying just west of the stratus, have raised ceilings there above
fuel alternate levels. Secondary concern is the potential for
thunderstorms tomorrow afternoon. Current thinking is that any
storms that develop before 00z should be east of MAF and FST.
&&
.PREV DISCUSSION... /issued 231 PM CDT Thu May 16 2019/
DISCUSSION...
Upper level ridging is over the Southern Plains with an upper level
trough over the west coast. South to southeast winds are across the
area bringing in good low-level moisture. Temperatures are expected
to be a little warmer today then yesterday with warmer 850 mb
temperatures. Good CAPE and shear are expected for this afternoon,
but upper level lift will be lacking since the previously mentioned
trough is too far west. However, there is a chance of some strong to
severe storms today, mainly along the higher terrain.
The upper trough to the west will move further east on Friday with
upper lift over the area increasing. Strong winds from the upper
trough will move over the area and may result in high winds in the
Guadalupe Mountains where a High Wind Watch is in effect for Friday.
A well defined dryline is expected to develop Friday afternoon
across the Permian Basin and Lower Trans Pecos. CAPE values of over
3 kJ/kg will be present east of the dryline and 0 to 6 km bulk shear
values will be around 50 kts areawide Friday afternoon and evening.
These conditions will allow for a chance of severe storms Friday
afternoon through Friday night. The best chance for thunderstorms
will be late Friday evening into Friday night as the dryline
retreats westward. Heavy rain will be possible with these storms.
The upper trough will move over the central part of the country on
Saturday with the dryline pushing east of the CWA by the afternoon
hours. Temperatures will be a little cooler on Saturday with cooler
850 mph temperatures across the area. Surface winds become southerly
again on Sunday with a surface trough developing along and west of
the Upper Trans Pecos. This will result in temperatures warming back
up into the 80s and 90s across most of the area. Another upper
trough will begin moving over the region on Monday with a dryline
developing across the area. This will result in an increased chance
of storms Sunday night through Monday night. The upper trough will
move over the Central Plains on Tuesday with a Pacific front moving
into the CWA resulting in cooler temperatures. Temperatures warm
back up on Wednesday as south to southwest surface winds return to
the area. An upper ridge begins to build over the southeastern U.S.
on Thursday with slightly above normal temperatures.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 89 63 85 / 20 20 70 10
Carlsbad 60 87 55 84 / 30 0 10 0
Dryden 72 89 69 94 / 20 20 50 10
Fort Stockton 67 89 62 86 / 20 20 40 0
Guadalupe Pass 59 76 53 75 / 20 0 0 0
Hobbs 61 85 54 79 / 20 10 20 0
Marfa 56 85 50 78 / 30 10 10 0
Midland Intl Airport 68 90 63 85 / 20 20 60 10
Odessa 68 90 62 85 / 20 10 60 0
Wink 66 90 57 87 / 20 10 40 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Friday morning through Friday evening for
Guadalupe Mountains of Eddy County.
TX...High Wind Watch from Friday morning through Friday evening for
Guadalupe and Delaware Mountains.
&&Hazardous weather outlook, May 16, 1:05 PM MDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 205 PM CDT Thu May 16 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-171915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 205 PM CDT Thu May 16 2019 /105 PM MDT Thu May 16 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible this afternoon and overnight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. A storm or two could become severe, and capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is an enhanced risk of severe thunderstorms Friday afternoon and night. Any severe storms will be capable of producing large hail and a few tornadoes. Strong westerly winds are possible in the Guadalupe Mountains Friday. A High Wind Watch is in effect. There is also an increased probability of severe thunderstorms Monday and Monday evening across the central and eastern Permian Basin. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon or evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Special weather statement, May 16, 6:47 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
647 PM MDT Thu May 16 2019
NMZ029-170115-
Northern Lea County NM-
647 PM MDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 715
PM MDT...
At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Caprock, or 31 miles west of Tatum, moving northeast at
50 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Caprock.
LAT...LON 3335 10377 3340 10377 3340 10372 3357 10372
3357 10343
TIME...MOT...LOC 0047Z 228DEG 42KT 3338 10384
FergusonLocal storm report, May 16, 6:59 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
759 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 2 S CARLSBAD 32.38N 104.24W
05/16/2019 E0.88 INCH Eddy NM TRAINED SPOTTER
&&
AGARCIALocal storm report, May 16, 7:16 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
816 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL 3 S CARLSBAD 32.36N 104.24W
05/16/2019 E1.00 INCH Eddy NM PUBLIC
PUBLIC REPORTED MOSTLY QUARTER SIZED HAIL AND A FEW GOLF
BALLS AT THE LA QUINTA INN AND SUITES ON HWY 62.
&&
AGARCIASpecial weather statement, May 16, 7:16 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 716 PM MDT Thu May 16 2019 NMZ027-028-170145- Eddy County Plains NM-Guadalupe Mountains of Eddy County NM- 716 PM MDT Thu May 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL 745 PM MDT... At 715 PM MDT, Doppler radar was tracking a strong thunderstorm over Carlsbad Caverns National Park, or 23 miles northeast of Pine Springs, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Carlsbad Caverns National Park and Whites City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3205 10454 3215 10467 3238 10440 3220 10418 TIME...MOT...LOC 0115Z 229DEG 28KT 3214 10455 Ferguson
Special weather statement, May 16, 7:18 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 718 PM MDT Thu May 16 2019 NMZ029-170130- Northern Lea County NM- 718 PM MDT Thu May 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEA COUNTY UNTIL 730 PM MDT... At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Crossroads, or 25 miles northwest of Tatum, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Lea County. LAT...LON 3346 10359 3357 10370 3357 10334 TIME...MOT...LOC 0118Z 230DEG 12KT 3355 10357
Special weather statement, May 16, 7:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 721 PM MDT Thu May 16 2019 NMZ028-170145- Eddy County Plains NM- 721 PM MDT Thu May 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 745 PM MDT... At 720 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Carlsbad North, or 8 miles east of Carlsbad, moving northeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Eddy and southwestern Lea Counties. LAT...LON 3233 10402 3246 10418 3268 10396 3247 10376 TIME...MOT...LOC 0120Z 230DEG 12KT 3242 10409
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:15 PM MDT | Special Weather Statement | MAF | Presidio | 45 min |
| May 16, 6:47 PM MDT | Special Weather Statement | MAF | 28 min | |
| May 16, 7:18 PM MDT | Special Weather Statement | MAF | 12 min | |
| May 17, 2:56 AM MDT | High Wind Warning | MAF | Culberson | 17 hr |
| May 17, 2:38 PM MDT | Special Weather Statement | MAF | Pecos | 52 min |
| May 17, 2:52 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 53 min |
| May 17, 3:39 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 66 min |
| May 17, 3:49 PM MDT | Tornado Warning | MAF | Pecos | 41 min |
| May 17, 4:25 PM MDT | Areal Flood Advisory | MAF | Crane, Pecos | 3 hr |
| May 17, 4:27 PM MDT | Tornado Warning | MAF | Pecos | 48 min |
| May 17, 4:43 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 62 min |
| May 17, 5:15 PM MDT | Tornado Warning | MAF | Pecos | 45 min |
| May 17, 5:19 PM MDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 17, 5:19 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 56 min |
| May 17, 5:44 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 61 min |
| May 17, 5:57 PM MDT | Tornado Warning | MAF | Pecos | 48 min |
| May 16, 6:44 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 46 min |
| May 16, 7:05 PM MDT | Areal Flood Advisory | MAF | Eddy | 115 min |
| May 16, 7:16 PM MDT | Special Weather Statement | MAF | Eddy | 29 min |
| May 16, 7:31 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 29 min |
| May 16, 7:43 PM MDT | Special Weather Statement | MAF | Eddy | 47 min |
| May 16, 7:50 PM MDT | Special Weather Statement | MAF | Lea | 40 min |
| May 16, 7:56 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 49 min |
| May 16, 8:08 PM MDT | Special Weather Statement | MAF | Eddy | 52 min |
| May 16, 8:40 PM MDT | Special Weather Statement | MAF | Lea | 50 min |
| May 16, 9:05 PM MDT | Special Weather Statement | MAF | Lea | 40 min |
Nearby
Special Weather Statements in New Mexico, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.